Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 310, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2024, 2:11 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2024, 2:11 AM CDT (07:11 UTC)
- Expired
- Oct 4, 2024, 3:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 2:15 AM CDT | HAIL 1.75 | 4 Nw Pella, IA | Mostly pea to nickel sized hail but a few larger stones to golf ball sized. Few dings to ag equipment and crop damage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS53 KDMX 040711
SVRDMX
IAC123-125-040800-
/O.NEW.KDMX.SV.W.0310.241004T0711Z-241004T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
211 AM CDT Fri Oct 4 2024
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marion County in south central Iowa...
Northwestern Mahaska County in south central Iowa...
* Until 300 AM CDT.
* At 211 AM CDT, a severe thunderstorm was located over Pella
Municipal Airport, or near Pella, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Oskaloosa, Pella, New Sharon, Lake Red Rock, Beacon, University
Park, Leighton, Pella Municipal Airport, and Elk Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4124 9261 4138 9308 4151 9303 4151 9287
4147 9253
TIME...MOT...LOC 0711Z 281DEG 25KT 4143 9298
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Dodson2 follow-up statements
551 WWUS53 KDMX 040736 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 236 AM CDT Fri Oct 4 2024 IAC125-040746- /O.CAN.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/ Marion IA- 236 AM CDT Fri Oct 4 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253 TIME...MOT...LOC 0736Z 284DEG 33KT 4139 9270 $$ IAC123-040800- /O.CON.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/ Mahaska IA- 236 AM CDT Fri Oct 4 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTHWESTERN MAHASKA COUNTY... At 236 AM CDT, a severe thunderstorm was located 5 miles northeast of Leighton, or 7 miles northwest of Oskaloosa, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Oskaloosa, New Sharon, and University Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253 TIME...MOT...LOC 0736Z 284DEG 33KT 4139 9270 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Dodson
528 WWUS53 KDMX 040754 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 254 AM CDT Fri Oct 4 2024 IAC123-040804- /O.EXP.KDMX.SV.W.0310.000000T0000Z-241004T0800Z/ Mahaska IA- 254 AM CDT Fri Oct 4 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MAHASKA COUNTY WILL EXPIRE AT 300 AM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. LAT...LON 4128 9260 4137 9283 4150 9277 4147 9253 TIME...MOT...LOC 0754Z 281DEG 25KT 4137 9254 $$ Dodson
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:51 PM CDT, 2 hours 20 minutes earlier. Its key messages:
- Spotty shower and thunderstorm activity expected in eastern Iowa overnight into early Friday morning.
- Hot, dry, and windy on Saturday with increasing fire weather concerns.
- Dry through next week with temperatures remaining above average.
Area forecast discussion, Oct 3, 11:51 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1151 PM CDT Thu Oct 3 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Spotty shower and thunderstorm activity expected in eastern Iowa overnight into early Friday morning. - Hot, dry, and windy on Saturday with increasing fire weather concerns. - Dry through next week with temperatures remaining above average. && .DISCUSSION... Issued at 234 PM CDT Thu Oct 3 2024 Mainly clear skies across the area today with high pressure to the northwest and low pressure to the southwest. This has induced a tightening pressure gradient in western to central Iowa with increasing wind gusts at 25+ mph. As this shifts east through the evening it will allow this broad axis of breezier winds to pass across the state and into eastern Iowa. At the same time, increasing LLJ will pull in a ribbon of moisture across the area and create enough convergence for scattered shower and thunderstorm activity overnight and into early Friday morning in eastern Iowa. While dry air will prevent more widespread precipitation, the scattered activity will produce a few pockets of welcome rain. In fact, HREF LPMM QPF shows very isolated pockets of over 1" possible in far southeast Iowa. This should be treated as an exception and the vast majority will not see near that much precipitation. Friday will be a few degrees cooler behind the boundary as high pressure continues to influence the area and keep warmer air pushed south of the area. By Saturday a compact shortwave across the northern Rockies will force warm air out of the central plains and into Iowa ahead of the front. Expect dry and breezy conditions with the heat as model soundings indicate deep mixing - note the GFS over mixing bias (up to nearly 600 mb in some cases) remains present and is substantially overdone. Even so, wind gusting 25-35+ mph are anticipated. In fact, EC members indicate over an 80% chance of gusts over 35 mph in the northwest half of Iowa on Saturday. The NBM continues to struggle with temperatures on Saturday as the extent of the mixing on Saturday remains uncertain, fluctuating a few degrees either way with each run. In any case, temperatures will near or exceed 90 on Saturday, some 15-20 degrees above average for this time of year. Despite higher dewpoints in the 50s, relative humidity still drops into the 30% range on Saturday and this hot, dry, windy setup will result in elevated fire weather concerns once again, especially for crops that are well cured and being harvested. The cool front associated with the shortwave passes across the area Saturday evening and overnight, bringing temperatures back into the 70s for Sunday. Moisture is lacking across the area, however light precipitation is possible in northeast Iowa overnight and early Sunday morning with the boundary. The thermal ridge rebuilds next week and keeps temperatures above average in the 70s to near 80 with no precipitation chances in sight. Note that the average first freeze (32F) is typically this week in northern Iowa and next week in southern Iowa. At this time extended guidance suggests we won't come close to these temperatures through at least the end of next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1151 PM CDT Thu Oct 3 2024 Showers and thunderstorms have had more coverage than previously thought with a broken line across central Iowa. Have included a short mention at the start of the period at DSM and also a bit later at OTM while maintaining VFR conditions. However, this may need to be addressed in amendments if impacts become higher confidence. Otherwise, breezy winds from the northeast will become more from the east on Friday before lessening Friday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hagenhoff AVIATION...Ansorge
Hazardous weather outlook, Oct 3, 3:12 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 312 PM CDT Thu Oct 3 2024 IAZ060>062-072>075-082>086-093>097-041100- Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis- 312 PM CDT Thu Oct 3 2024 This Hazardous Weather Outlook is for portions of central and southeast Iowa. .DAY ONE...Tonight Chances for thunderstorms briefly return to the forecast during the early morning hours Friday. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm temperatures, low humidities, and gusty south to southwest winds will produce elevated fire weather conditions Saturday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-081- 092-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Cass-Adair-Adams- Taylor- 312 PM CDT Thu Oct 3 2024 This Hazardous Weather Outlook is for portions of western and northern Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm temperatures, low humidities, and gusty south to southwest winds will produce elevated fire weather conditions Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Small
In the hours before
Special weather statement, Oct 4, 1:20 AM CDT, 51 minutes before
Special Weather Statement National Weather Service Des Moines IA 120 AM CDT Fri Oct 4 2024 IAZ060-061-073-074-040645- Marion IA-Jasper IA-Polk IA-Warren IA- 120 AM CDT Fri Oct 4 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN POLK...NORTHWESTERN MARION...SOUTHWESTERN JASPER AND NORTHERN WARREN COUNTIES THROUGH 145 AM CDT... At 119 AM CDT, Doppler radar was tracking a strong thunderstorm over Carlisle, or near Pleasant Hill, moving east at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Des Moines, West Des Moines, Indianola, Norwalk, Pleasant Hill, Carlisle, Colfax, Monroe, Pleasantville, Prairie City, Southridge Mall, Des Moines Int'l Airport, Lake Red Rock, Hartford, Runnells, Cumming, Swan, Spring Hill, Prairie City Krohn Airport, and Elk Rock State Park. This includes Interstate 35 near mile marker 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4140 9306 4137 9372 4152 9378 4168 9315 TIME...MOT...LOC 0619Z 262DEG 34KT 4154 9346 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Dodson
Special weather statement, Oct 4, 1:44 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
144 AM CDT Fri Oct 4 2024
IAZ060-061-072>075-040715-
Marion IA-Jasper IA-Polk IA-Madison IA-Mahaska IA-Warren IA-
144 AM CDT Fri Oct 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN POLK...SOUTHERN
MADISON...NORTHERN MARION...NORTHWESTERN MAHASKA...SOUTHERN JASPER
AND WARREN COUNTIES THROUGH 215 AM CDT...
At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Pleasantville to 6 miles
northeast of Avenue Of The Saints Event Center to near Winterset.
Movement was east at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Des Moines, Indianola, Pella, Norwalk, Knoxville, Winterset,
Carlisle, Monroe, Pleasantville, Knoxville Raceway, Avenue Of The
Saints Event Center, Lake Red Rock, Milo, Hartford, St. Charles,
Runnells, Truro, Martensdale, Reasnor, and Patterson.
This includes Interstate 35 between mile markers 45 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4148 9266 4128 9319 4117 9385 4135 9419
4146 9372 4162 9311
TIME...MOT...LOC 0643Z 281DEG 30KT 4148 9325 4138 9374 4132 9408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 1:20 AM CDT | Special Weather Statement | DMX | Polk | 25 min |
| Oct 4, 1:44 AM CDT | Special Weather Statement | DMX | Madison, Marion, Warren | 31 min |
| Oct 4, 1:53 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 52 min |
| Oct 4, 2:33 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 42 min |
| Oct 4, 2:46 AM CDT | Special Weather Statement | DMX | Mahaska | 29 min |
| Oct 4, 3:12 AM CDT | Special Weather Statement | DMX | Monroe | 33 min |
| Oct 4, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 38 min |
| Oct 4, 3:53 AM CDT | Special Weather Statement | DMX | Monroe, Wapello | 37 min |
| Oct 4, 4:31 AM CDT | Special Weather Statement | DMX | Wapello | 29 min |
| Oct 4, 2:40 PM CDT | Fire Weather Watch | DMX | Crawford, Sac | 13 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.